Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Arch Dis Child. 1981 Jun;56(6):446-9.

Factors causing rickets in institutionalised handicapped children on anticonvulsant therapy.

Abstract

An epidemiological study on vitamin D-dependent rickets was carried out in severely handicapped institutionalised children on long-term anticonvulsant therapy. Nine (10%) of 94 patients had overt rickets on the basis of roentgenological bone changes and biochemical indices, but 46 patients in hospital without medication, and 50 epileptic patients attending an outpatient clinic and taking anticonvulsants had no sign of rickets. Causative factors for the development of rickets were evaluated. Administration of anticonvulsive drugs depressed the serum 25-hydroxyvitamin D (25-OHD) level, but this was not the major factor in the development of rickets. Vitamin D intake seemed to be about average in these patients and its supplementation increased their serum 25-OHD level. This serum 25-OHD level was not maintained by supplemental vitamin D, unless the children were exposed to sunlight. These results indicate that although several factors--such as anticonvulsants, low vitamin D intake, and inactivity--are concerned in the development of rickets, the main cause is lack of sun in institutionalised handicapped children.

PMID:
6973324
[PubMed - indexed for MEDLINE]
PMCID:
PMC1627455
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk